Can too much acne medication make acne worse
Using too many acne medications at once may make your skin irritated and result in more breakouts.

Yes, too many acne medications can make acne worse.

  • In some instances, the topical medications make small bumps more obvious and lead to increased perception of acne.
  • In other cases, Topical acne medications, such as those containing salicylic acid or benzoyl peroxide, may cause more breakouts when used in excess.

These medications act as mild irritants and skin-drying agents. When a person has acne breakouts, they tend to use multiple acne products including creams, cleansers, and astringents for expected “quick results.” Using these products in excess, however, leaves your skin dry and irritated causing more acne.

It must be remembered that even oily skin needs moisture and moisturizers. If left dry, the irritated, acne-prone skin will break out even more. Some people may be allergic to acne medications. They may consequently develop more breakouts on using those products.

How can you minimize the side effects of acne medications?

An initial worsening of acne is common with most acne treatments. This may occur because the treatment destroys acne-causing bacteria, leading to more inflammation. Furthermore, the way acne products work may lead to an initial worsening of acne. This may be felt as warmth, dryness, peeling, or mild burning.

To minimize the side effects of acne medications and prevent worsening of acne:

  • Use the medications as directed by your doctor
  • Do not apply the medications right after washing your face
  • Give a gap of about 20 to 30 minutes between washing your face and applying acne products to prevent irritation and dryness
  • Do not use excess acne creams or gels; usually, a pea size of the product is enough for a single application
  • Avoid using harsh, fragrant, or irritating cosmetics while using acne medications
  • Apply the acne medication evenly on the acne-prone area and not just over the blemishes
  • If you feel your acne medications are worsening your symptoms, contact your doctor

A class of acne medications, call retinoids, may initially worsen your acne symptoms. They may cause skin drying, redness, and peeling before improvement in acne symptoms begin. This is normal and you need not stop your medication. Excessive use of retinoids, however, must be avoided because it can cause skin irritation and worsen your symptoms.

SLIDESHOW

Skin Health: How to Get Clear Skin See Slideshow

15 things that may be worsening your acne

  1. Washing or scrubbing your face too often: While keeping the skin clean is important, overenthusiastic skin cleansing must be avoided. It is okay to wash your face one or two times a day or after a sweaty workout but not several times a day. Scrubbing your face should not be done more than two or three times a week. Excessive face-washing and scrubbing can cause skin irritation and dryness and further worsen your acne.
  2. Trying new acne-treatment products too often: It is natural to want to get rid of your acne asap; however, trying too many different acne products can worsen your condition. You must give enough time for your acne medications to show their effect. If you think something is not working, ask your doctor.
  3. Using harsh cosmetics: Usage of comedogenic and chemical and fragrance-laden skin and hair products can worsen your acne. Use mild, noncomedogenic, fragrance-free products to prevent the worsening of acne. Even your hair care products can trigger acne, especially on areas where hair touches your face (such as forehead and cheeks).
  4. Using the products below the prescribed dosage: You must use your acne medications as prescribed. Some people fear the side effects and tend to use acne medications less frequently or in smaller dosages. This may not cause considerable improvement in your acne. Furthermore, if you have been prescribed antibiotic medications for acne, underdosing may cause worsening of acne.
  5. Excessive use of acne products: Just like underdosing can harm, overuse of acne products can also worsen your condition. Use the medications as prescribed to avoid skin irritation and breakouts.
  6. Squeezing or popping acne: Avoid the temptation to touch, squeeze or pop your acne. This may cause infection and further spread of acne. Always wash your hands before and after applying acne medications. Popping or squeezing acne can cause scarring.
  7. Rubbing sweat on your skin: Most people have this tendency to rub their skin with a towel during workouts or other physical activities that cause sweating. This can further irritate your skin and cause breakouts. You may pat your skin dry with a clean and soft towel or tissue and take a shower after a sweaty exercise session.
  8. Sharing makeup products, brushes, or blending sponges: Although acne is not contagious, sharing your makeup, brushes and other applicators can worsen acne. Because these products touch the skin of someone with acne, they can carry the bacteria, oil, and dead skin cells to your skin, which may result in breakouts.
  9. Not removing makeup before going to bed: Wearing makeup at night may worsen your acne. Your makeup may clog your pores and lead to more inflammation. Thus, remove your makeup properly before you hit the bed.
  10. Applying acne medications as spot treatments: You must apply the acne medication evenly over the acne-prone area (such as the face or back) and not just over the blemishes or pimples for good results.
  11. Using too much of products that cause skin dryness: Some people believe that acne is caused when your skin becomes too oily. Hence, they start using products that dry the skin, such as astringents. Too much drying of the skin may cause more skin irritation and breakouts.
  12. Not using sunscreen: Sun protection is essential for everyone. Some acne treatments (such as retinoids) can further make the skin sensitive to sunlight. This may cause more irritation and redness on sun exposure. Hence, use a suitable, non-comedogenic, broad-spectrum sunscreen every day.
  13. Stopping the treatment too early: There may be a tendency to stop using acne medications once enough improvement is achieved. This may cause acne breakouts and prevent complete skin healing. Use your medications for the duration advised by your doctor.
  14. Using dirty linen: The oil, dead skin, germs, and skin products can transfer from your skin to the bedsheet and pillowcases. This can cause more breakouts despite a good skin-cleansing routine. Make sure you change your bedsheet and pillowcases every one or two days.
  15. Undermining a healthy lifestyle: Just focusing on skincare may not help with your acne. Even if the results may not be lasting, you must follow healthy lifestyle practices, such as a balanced and nutritious diet, proper hydration, and stress and weight management to avoid worsening of acne. Dirty glasses or cellphones can transfer germs or oils to your skin. Hence, keep them clean as well.

When to contact your doctor

The side effects of acne medications are generally mild, such as skin redness, dryness, or peeling. They go away on their own within a few days.

You must, however, contact your doctor if you are on your acne medications and develop any of the following side effects:

QUESTION

Acne is the result of an allergy. See Answer

Health Solutions From Our Sponsors

Medically Reviewed on 3/9/2022
References
Image Source: iStock Images

Krowchuk D. What makes teen acne worse? American Academy of Pediatrics. https://www.healthychildren.org/English/tips-tools/ask-the-pediatrician/Pages/What-makes-teen-acne-worse.aspx

American Academy of Dermatology. 10 skin care habits that can worsen acne. https://www.aad.org/public/diseases/acne/skin-care/habits-stop

Using Isotretinoin the Right Way for Acne. Am Fam Physician. 2000 Oct 15;62(8):1835-1836. https://www.aafp.org/afp/2000/1015/p1835.html